The Physician-Patient Alliance for Health & Safety (PPAHS) has released an interview it conducted with the parent of a teenager who died due to opioid-induced respiratory depression following surgery. In the podcast released on YouTube, Pamela Parker, a recovery room nurse and certified ambulatory perianesthesia nurse, outlined six lessons she had taken from her son’s death.
Logan, 17, underwent surgery in 2007 to address obstructive sleep apnea. The goal of the procedure was to have “his tonsils and his uvula removed, septum and his turbinate repaired. Basically, opening up the airway by removing the tissue in the back of his airway,” Parker says.
In the podcast, Parker discusses risk factors contributing to her son’s death, including that he was opioid naive. As a result of his death, she has reached six conclusions regarding use of opioids in a healthcare setting:
1. All patients receiving opioids should be assessed for risk for over sedation and respiratory depression.
2. Clinicians must recognize the signs of respiratory compromise.
3. All patients receiving opioids should be continuously electronically monitored.
4. Do not rely upon pulse oximeters. Monitor patients with capnography.
5. All patients should be monitored for an extended period in an unstimulated environment prior to discharge.
6. Medical interventions should not be based upon human heroics, but should be based upon a process and process improvement.
Other considerations include minimal usage of medications that increase respiratory depression, such as phenergan and benadryl, Parker says. Patients should also receive full reversal medications by anesthesia at the end of surgery, she argues.
“Each healthcare provider needs to consider the risk of respiratory compromise in planning a patient’s care. This includes all clinicians involved in creating and implementing a plan, including the surgeon, the anesthesiologist, and the nurses.”
For more information, visit the PPAHS website.